Can you drink alcohol while taking antibiotics?

Although it is sensible to avoid drinking alcohol when taking any medication; it is unlikely that drinking alcohol, in moderation, will cause problems if you are taking most common antibiotics. However, alcohol in a quantity that will make you drunk depresses the immune system, and may inhibit recovery from the infection.

It is however, necessary to completely AVOID drinking when taking the following antibiotics: * metronidazole - the side-effects include flushing, breathlessness, headache, increased or irregular heart rate, low blood pressure, nausea and vomiting. * tinidazole - which is chemically similar to metronidazole and so may cause the same reaction. When taking co-trimoxazole and alcohol, there is a very slight possibility of side effects that are similar to metronidazole. However these effects are very rare and drinking alcohol in moderation does not normally cause a problem. It should be noted that antibiotics may have a variety of side effects that might be made worse by alcohol, for example, sleepiness and dizziness. To be safe, you should really check with your doctor or pharmacist. In fact, the antibiotic will work even if alcohol is taken with it. Drinking alcohol with some antibiotics might cause very huge side effects (called "antabuse effect") and should be avoided. However, Ampicillin is quite a big antibiotic and given in big infections. I don't think you'll have "antabuse effect" if you drink alcohol, but you'll have some exacerbated side effects because of your infection and because of your antibiotics. You shouldn't but it's unlikely to kill you.

Alcohol is a depressant. I do not recommend drinking to excess when you are sick because it lowers your body's responses. A very small amount of alcohol in a "toddy" to help you get a bit of sleep is OK, but by "small amount" I mean less than the normal "shot" measurement.